Insulin pens should not be shared!

 

Many types of insulin come in a pen device to make it easier to prepare and administer each dose. Although the pens hold numerous insulin doses, each pen is intended to be used by one person only. Even if the needle on the pen is changed, the pen can become contaminated with blood. After an injection, blood or other cells from the person can get inside the cartridge that holds the insulin. If the person has a serious disease such as human immunodeficiency virus (HIV), hepatitis B, or hepatitis C, it can be passed on to the next person who uses the pen.

In the past several years, episodes of sharing insulin pens have been reported in hospitals. Thousands of patients have been placed at risk. This past January, a news article in USA Today reported that more than 700 patients at a hospital in New York (NY) state may have been exposed to these infections. The article stated that staff had reused insulin pens for multiple patients without knowing the risk. A few days later, another NY hospital reported that it, too, had to notify patients about the possibility of exposure to these infections due to reusing insulin pens.

All these events occurred in the hospital setting. However, the problem can also occur in long-term care and assisted living facilities, schools and camps, and in the home. The Centers for Disease Control & Prevention (CDC) is concerned that the dangerous practice of sharing insulin pens is affecting many people. As part of its One and Only Campaign, resources are available for consumers about the safe use of insulin pens.

Here's what you can do: If you use an insulin pen, always change the needle after each injection and make sure no one else uses the pen. If you or family members are in any type of healthcare facility, ask to see the pen to verify that it is labeled with your name. Ask if the needle was changed and if it is only being used for you. If your child is at school or camp and needs insulin, discuss your concerns with the person who will be administering it. Clearly label the body of the pen with your child's name without covering the drug label. Make sure the person knows the insulin pen is only for your child, and changes the needle after each injection.

Created on May 16, 2014

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work